Skip to main content
v2026.11,772 entries · CC-BY 4.0

Clinical Frailty Scale (CFS): The 9 Levels, Scoring, and the Triage Controversy

The Clinical Frailty Scale’s 9 levels from Very Fit to Terminally Ill, how clinician-judgment scoring actually works, the CFS 2.0 revision, and the resource-allocation controversy hospitals should document against.

Written and maintained by CASRAI Editorial Board

Last updated

The Clinical Frailty Scale (CFS) is a 9-level, clinician-judgment tool that summarizes an older adult’s overall fitness or frailty from a single clinical encounter, without requiring a formal questionnaire or lab workup. This page covers all nine CFS levels, how scoring actually works, the current CFS 2.0 revision, and the resource-allocation controversy every hospital using it should know about. For related functional and risk-assessment scales, see CASRAI’s Johns Hopkins Fall Risk Assessment Tool, ASA Physical Status Classification, and Katz ADL Index pages.

What the CFS is, and who built it

Kenneth Rockwood and colleagues introduced the CFS in 2005, derived from the Canadian Study of Health and Aging, originally as a 7-point scale. It was expanded to 9 points in 2007 and most recently revised as CFS 2.0 in 2020, refining the wording of several levels. Unlike instruments built from itemized questionnaires, the CFS is explicitly a summary judgment: the assessor considers a patient’s mobility, energy, physical activity, and function over the preceding two weeks and selects the single level that best fits, rather than adding up sub-scores.

The nine CFS levels

Level Category What it describes
1 Very Fit Robust, active, energetic, and motivated; among the fittest for their age
2 Fit No active disease symptoms, but less fit than category 1; exercises or is active occasionally
3 Managing Well Medical problems are well controlled; not regularly active beyond routine walking
4 Living with Very Mild Frailty Not dependent on others for daily help, but symptoms limit activities; “slowed up”
5 Living with Mild Frailty Needs help with higher-order instrumental activities (finances, transportation, heavy housework)
6 Living with Moderate Frailty Needs help with all outside activities and keeping house; help needed with stairs, bathing, and may need minimal assistance with dressing
7 Living with Severe Frailty Completely dependent for personal care, but stable and not at high near-term risk of dying
8 Living with Very Severe Frailty Completely dependent, approaching end of life, and could not recover even from a minor illness
9 Terminally Ill Life expectancy under 6 months, otherwise not showing evidence of frailty

Levels 4 through 9 apply to people living with frailty specifically; levels 1 through 3 describe people who are not frail. For people living with dementia, cognitive symptoms are weighted alongside physical symptoms when selecting a level, since dementia severity correlates closely with frailty level in the CFS framework.

How scoring actually works

The primary scoring method is direct clinical judgment by a trained assessor, typically supported by a visual chart pairing each level’s label with a short description and an accompanying pictogram. For less experienced raters, or when direct clinical assessment isn’t feasible, a questionnaire-based classification approach can estimate a CFS level from routinely collected clinical data or a structured set of questions about a patient’s function — but this is explicitly a substitute for, not equivalent to, an in-person clinical assessment, and programs relying on it should document that distinction in their scoring policy.

Clinical use, and the resource-allocation controversy

Beyond routine geriatric assessment, the CFS is widely used to predict length of stay, institutional-care need, and mortality risk, and to inform shared decision-making around surgical risk and intensive-care admission in older patients. That last use became genuinely controversial during the COVID-19 pandemic: several national clinical guidelines proposed using a CFS threshold (commonly a score of 5 or above) to help ration scarce critical-care resources. Critics, including disability-rights advocates and some clinicians, argued this risked systematically disadvantaging younger patients with pre-existing physical disabilities who would score as more “frail” on the CFS despite having a good prognosis if given critical care — since the CFS was validated in, and is intended for, an older-adult population, not as a general-purpose triage instrument for younger disabled patients. Any hospital policy that references a CFS threshold for resource allocation should document that limitation explicitly rather than treating the score as a context-free severity number.

Frequently asked questions

What is the Clinical Frailty Scale?

A 9-level scale (Rockwood et al., 2005; expanded to 9 levels 2007; revised as CFS 2.0 in 2020) that summarizes an older adult’s overall fitness or frailty from a single clinical judgment, ranging from Very Fit (1) to Terminally Ill (9).

How do you interpret a Clinical Frailty Scale score?

Levels 1–3 describe people who are not frail; levels 4–9 describe increasing degrees of frailty, from very mild (needing no outside help) through terminal illness. Higher levels correlate with greater dependency, longer hospital stays, and higher mortality risk.

What does a frailty score of 4 mean?

“Living with Very Mild Frailty” — the patient is not dependent on others for daily help, but disease symptoms limit activity (“slowed up,” and/or tired during the day).

How do I find out my CFS frailty score?

The CFS is a clinician-administered judgment tool, not a self-assessment questionnaire — a score is assigned by a trained clinician based on an in-person or recent clinical encounter, not calculated by the patient.

Back to the CASRAI Patient Safety hub for surveillance definitions, root cause analysis, credentialing, and the rest of the hospital patient-safety and infection-prevention library.

Follow CASRAI

Research-administration guidance, standards updates and independent tool reviews.

Ask CASRAI · included with Regulatory Radar

Ask about Clinical Frailty Scale (CFS): The 9 Levels, Scoring, and the Triage Controversy

Ask CASRAI answers research-administration questions and cites the passages behind every claim — and says so when the corpus does not cover something, instead of guessing. It comes with a Regulatory Radar subscription at $29 a month, alongside the daily digest of regulatory changes and the dashboard of what changed.

150 questions a day, on this site, over the API, or inside your own tools through the CASRAI MCP server.

Everything CASRAI publishes — this page, the dictionary, the guides and the news — stays free to read, with no account and no card.

Referenced across the research world

University of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logoUniversity of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logo
  • University of Cambridge logo
  • Columbia University logo
  • Crossref logo
  • University of Edinburgh logo
  • Harvard University logo
  • University of Oxford logo
  • Princeton University logo
  • Stanford School of Medicine logo
  • University College London logo
  • ORCID logo

View CASRAI adoption →

Regulatory Radar

Stop finding out after the fact

$29/month, cancel anytime. Daily digest updates from our analysis, a dashboard holding the same items, and a cited assistant for everything they raise.

  • Federal Register, Federal Register+, Grants.gov, Regulations.gov, NSF News, UKRI, plus CASRAI’s own published content.
  • 72,264 indexed passages, and every answer cites the ones it drew on.